Texas, 2020

Hail in Texas, May 20, 2020

May 20, 2020 · NWS MAF · 2 events in 2 counties and zones

There was an upper ridge over Texas and an upper level disturbance that moved within the ridge. A stalled cold front and a dryline were across West Texas which also helped to provide a source of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge over Texas and an upper level disturbance that moved within the ridge. A stalled cold front and a dryline were across West Texas which also helped to provide a source of lift. Instability and moisture were in place along and east of the dryline. These conditions resulted in thunderstorms that produced hail across the eastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 3:20 PM CST, 23 minutes earlier.

Area forecast discussion, May 20, 3:20 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
420 PM CDT Wed May 20 2020

.DISCUSSION...

Will do a quick update for Severe T-Storm Watch # 196. Updated
products out shortly.

&&

.PREV DISCUSSION... /issued 312 PM CDT Wed May 20 2020/

DISCUSSION...

Latest sfc analysis depicts temperatures quickly warming into the
upper 90s with a developing dryline across West TX which will be the
focus for convection this afternoon. A frontal boundary which
stalled across the northern CWA this morning has since lifted N due
to an increasing thermal gradient. Very low dewpoints are beginning
to mix eastward across the higher terrain w/the 50F isodrosotherm
expected to reach a Lamesa to Big Spring to Big Lake to Dryden line
by 21Z. Meanwhile, southwesterly flow aloft will bring a weak upper-
level wave into the region this afternoon helping to initiate
scattered thunderstorms near and east of the dryline. A few storms
may become severe due to steep lapse rates around 9.0C/km, and a
narrow MLCAPE axis between 2500-3000J/kg. The limiting factor will
be marginal deep layer shear. Weak storm relative winds will
enhance the localized heavy rain potential. Storms should diminish
and push east of our region by 03Z-05Z.

The dryline will continue to slosh back and forth over the forecast
area through this weekend keeping isold t-storms in play each day.
Temperatures should top out above normal through Sunday in the mid
to upper 90s. By Monday, a large upper trof passing thru the Central
Plains will send a cold front through our area. This front will cool
temperatures down into the 80s through the middle of next week. Rain
chances look decent across the eastern CWA on Monday and Tuesday,
but this will depend on the positioning of a cutoff low over the S
Plains which is most prominent on the ECMWF. Hopefully models will
come into better agreement on the placement of this upper-low.

-Salerno

FIRE WEATHER...

Hot and very dry conditions continue for much of the higher terrain
and adjacent plains. Winds have been gusty across these areas this
afternoon with many locations sustained near 20 mph. These winds and
very low RH are leading to Red Flag conditions currently across the
Guadalupe and Delaware Mountains. Fuels are critically dry in the
Guadalupe Mountains with ERC values near the 90th percentile.
Further south from the Stockton Plateau to the Lower Trans Pecos and
Big Bend , isolated thunderstorms will develop over the next few
hours and will pose a concern for dry lightning strikes and gusty,
erratic winds.

Tomorrow and Friday winds ease up slightly, but RH falls even more
with many locations west of the Pecos River bottoming out near 5%.
Have gone ahead and issued a Fire Weather Watch for these areas
where winds and RH will combine to produce RFTI's of 5 and higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  96  68  97 /  30  10  10  10
Carlsbad                       60  95  57  96 /   0   0   0   0
Dryden                         70  97  70  96 /  20  20  10  20
Fort Stockton                  66  96  66  96 /  10  10  10  20
Guadalupe Pass                 60  85  59  86 /   0   0   0   0
Hobbs                          60  93  57  92 /   0   0   0   0
Marfa                          53  91  53  91 /   0   0   0   0
Midland Intl Airport           67  97  67  97 /  10  10  10  10
Odessa                         67  96  67  97 /  10  10  10   0
Wink                           62  98  61  98 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Eddy Plains-Sacramento Foothills and Guadalupe
     Mountains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
     and Highway 54 Corridor.

&&

12/44
Hazardous weather outlook, May 20, 3:06 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
406 PM CDT Wed May 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
406 PM CDT Wed May 20 2020 /306 PM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until midnight for most of
the Western Low Rolling Plains, Permian Basin, and Pecos and Terrell
Counties.

There is a slight risk of severe thunderstorms this afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and damaging winds.

A Red Flag Warning is in effect for the Guadalupe and Delaware
Mountains and adjacent plains this afternoon and early evening for
critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms Thursday afternoon
and night.  Any severe storms that do develop may be accompanied by
large hail, damaging winds, and an isolated tornado.

Critical fire weather conditions will develop again Thursday in the
Guadalupe Mountains and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 20, 2:08 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Wed May 20 2020

TXZ278-202100-
Davis Mountains Foothills TX-
308 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Alpine, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3064 10344 3039 10323 3034 10351 3036 10353
      3033 10355 3035 10355 3035 10356 3036 10355
      3036 10357 3042 10361
TIME...MOT...LOC 2008Z 248DEG 14KT 3041 10351

44
Special weather statement, May 20, 3:02 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
402 PM CDT Wed May 20 2020

TXZ075-278-202130-
Pecos TX-Davis Mountains Foothills TX-
402 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Alpine in open country, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Texas.

LAT...LON 3033 10333 3043 10352 3072 10332 3055 10307
TIME...MOT...LOC 2102Z 218DEG 22KT 3042 10340

12
Special weather statement, May 20, 3:19 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Wed May 20 2020

TXZ052-053-063-202145-
Mitchell TX-Glasscock TX-Howard TX-
419 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 445 PM
CDT...

At 419 PM CDT, Doppler radar was tracking strong thunderstorms near
Forsan, or 12 miles southeast of Big Spring, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock, southwestern Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3209 10126 3206 10127 3206 10134 3224 10137
      3233 10098 3209 10091
TIME...MOT...LOC 2119Z 263DEG 11KT 3216 10128

12

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Howard

When
May 20, 3:43 PM CST to 3:48 PM CST
Where
Howard County, Coahoma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.300, -101.300

Hail, Reagan

When
May 20, 6:53 PM CST to 6:58 PM CST
Where
Reagan County, Big Lake
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.200, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885467, 885468.